Minnesota, 2007

Hail and Damaging Winds in Minnesota, July 26, 2007

July 26, 2007 · NWS DLH · 4 events in 3 counties and zones

A strong cold front moved through northeast Minnesota during the afternoon hours of July 26. A line of thunderstorms developed and became severe, producing damaging winds and some hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A strong cold front moved through northeast Minnesota during the afternoon hours of July 26. A line of thunderstorms developed and became severe, producing damaging winds and some hail. Tree limbs were downed in the Duluth area as the storms passed through.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 26, 1:16 PM CST, 29 minutes earlier.

Area forecast discussion, Jul 26, 1:16 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
216 PM CDT THU JUL 26 2007

.MESOSCALE UPDATE...

..CONCERNING STRONG/SEVERE STORMS FROM BRAINERD LAKES AREA NORTHEAST
TO THE MINNESOTA ARROWHEAD..

LARGE SCALE ENVIRONMENT ALONG/AHEAD OF SLOWLY MOVING COLD FRONT IS
CHARACTERIZED BY STRONG INSTABILITY WITH MU/SFC BASED CAPE VALUES AT
OR GREATER THAN 3000 J/KG. HOWEVER..DEEP LAYER WIND SHEAR ACROSS THE
ENTIRE AREA IS VERY WEAK..GENERALLY LESS THAN 15-20 KTS.

STORM COMPLEX MOVING TOWARD THE DULUTH-SUPERIOR AREA PROPER HAS
BECOME ORGANIZED..WITH A WELL-DEFINED LOW LEVEL OUTFLOW AND BOWING
SIGNATURE ON RADAR..AND WILL CONTINUE TO POSE A WIND THREAT OVER SRN
ST. LOUIS AND CARLTON COUNTIES AND THE WESTERN TIP OF LK SUPERIOR
OVER THE NEXT HOUR OR TWO HOURS.

OVERALL STORM LONGEVITY/ORGANIZATION IS LIKELY TO BE IMPAIRED BY
WEAK DEEP LAYER SHEAR..BUT PRESENCE OF STRONG INSTABILITY SUGGESTS
POTENTIAL FOR PULSE SEVERE STORMS WITH PEA-DIME HAIL AND WET
MICROBURSTS.

PRESENCE OF VERY HIGH PRECIPITABLE WATER /APPROACHING 2 INCHES/ AND
DEEP WARM CLOUD LAYER BELOW FREEZING LEVEL ALOS INDICATES A
SIGNIFICANT POTENTIAL FOR VERY INTENSE RAINFALL RATES GREATER THAN
2-3 INCHES PER HOUR UNDERNEATH STRONGEST REFLECTIVITY CORES. WE WILL
BE MONITORING FLASH FLOOD POTENTIAL VERY CLOSELY.. WITH A LOWERED
THRESHOLD FOR WARNINGS TODAY GIVEN THE AMBIENT ENVIRONMENT.
 MILLER

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.
Hazardous weather outlook, Jul 26, 3:22 AM CST, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
422 AM CDT THU JUL 26 2007

LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004-
006>009-270930-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI
TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS-
NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS-
SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS-
SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-
ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
422 AM CDT THU JUL 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND THIS
EVENING SOUTH OF A LINE FROM MCGRATH...IN SOUTHERN AITKIN
COUNTY MINNESOTA ...TO WILLOW RIVER IN PINE COUNTY MINNESOTA...TO
BENNETT...IN CENTRAL DOUGLAS COUNTY WISCONSIN...TO NEAR
GURNEY...IN IRON COUNTY WISCONSIN. ISOLATED STRONG STORMS MAY
OCCUR AS EARLY AS THIS MORNING HOWEVER STORMS ARE MORE LIKELY THIS
AFTERNOON AS A COLD FRONT APPROACHES THE AREA. AT THIS TIME THE
MAIN THREAT APPEARS TO BE DAMAGING WINDS AND SMALL HAIL. KEEP IN
MIND THAT TORNADOES CAN DEVELOP WITHIN SOME SEVERE
THUNDERSTORMS...SOMETIMES WITH LITTLE NOTICE. CHECK THE LATEST
FORECAST FOR ANY CHANGES REGARDING THE POTENTIAL FOR STRONG OR
SEVERE THUNDERSTORMS TODAY.

ELSEWHERE ACROSS THE REGION A COLD FRONT WILL ADVANCE FROM EXTREME
NORTHWEST MINNESOTA THIS MORNING...INTO NORTHWEST WISCONSIN BY
THIS EVENING. A VERY DEEP LAYER OF MOIST AIR AHEAD OF THE FRONT
WILL ALLOW LOCALLY HEAVY RAIN TO OCCUR THIS AFTERNOON ACROSS A
LARGE AREA. REDUCED VISIBILITIES AND PONDING OF WATER ON AREA ROADWAYS
COULD MAKE TRAVEL A BIT DIFFICULT AT TIMES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT ACROSS
SOUTHERN PARTS OF THE REGION.

CANNON

The radar

The Duluth radar (KDLH), 26 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Carlton

When
July 26, 1:45 PM CST
Where
Carlton County, 3 mi S of Cloquet
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.677, -92.450

The severe thunderstorm winds occurred at the intersection of Interstate 35 and Highway 210.

Thunderstorm Wind, St. Louis

When
July 26, 1:45 PM CST
Where
St. Louis County, Saginaw
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.850, -92.450

Thunderstorm Wind, St. Louis

When
July 26, 1:45 PM CST
Where
St. Louis County, Duluth
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
46.800, -92.100

Large tree limbs were downed and at least one vehicle was severely damaged at 59th Avenue East and London Road.

Hail, Pine

When
July 26, 2:20 PM CST
Where
Pine County, 5 mi S of Sandstone
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.058, -92.870

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49873, 49874, 51855, 49872.